What to Know about Opioid Overdose

Wednesday, September 26, 2018

What to Know about Opioid Overdose Image
You may have seen news stories recently talking about the opioid epidemic. We’ve broken down the basic information you need to know about opioids, the opioid epidemic, and what you can do to help.

What are opioids? 

Opioids are a class of powerful pain-killing drug, including prescription drugs people take at home such as oxycodone, hydrocodone, and methadone, drugs more commonly used in hospitals, such as morphine, and illegal drugs with no therapeutic value, such as heroin. They are highly addictive.

Prescription opioids may be legally (or illegally) obtained and then inappropriately or illegally used. Letting someone else use a drug that has been prescribed to you is illegal: if you have leftover oxycodone pills from a medical procedure, for example, do not give them to a friend who says that they have back pain. Having a prescription for opioids does not prevent you from becoming addicted to opioids.

Another opioid commonly seen in the opioid epidemic is fentanyl, an incredibly powerful painkiller that may be appropriately used in carefully-controlled doses in a hospital setting. It is now commonly illegally manufactured and sold on the street, and is commonly mixed in with other street drugs such as heroin or cocaine. Fentanyl tops the list of opioid drugs currently causing overdoses, as many people take it without being aware that they are taking it.

What is the opioid epidemic?

Across the United States, individuals are becoming addicted to legal and illegal opioids, a powerful pain-killing drug with legal and illegal uses. A side effect of opioids is suppressing the breathing reflex, so if someone takes a dose above what their body can tolerate they may stop breathing and therefore die. A person who has overdosed needs immediate medical treatment: always call 911 for someone who you suspect as overdosed.
Naloxone is a life-saving drug that, if given soon enough after an overdose, can reverse the effects of the opioid and prevent that individual from dying of an overdose. It has no effect on people who are not overdosing. Naloxone is available for first-responders to respond to emergency calls and stabilize overdose victims so they can receive emergency medical treatment. 

What are the signs of an opioid overdose?

If you see someone who you think may have had an opioid overdose, call 911 immediately and stay near the person. Some symptoms of opioid overdose are unconsciousness or unresponsiveness, shallow breaths or not breathing, and pinpoint (very small) pupils. Tell the 911 dispatcher the symptoms you are seeing. The opioid epidemic affects people from all walks of life, all backgrounds, all education levels, and so on. You cannot tell just by looking if someone is addicted to opioids.

What is Bon Secours doing to help?

Minimally-invasive surgery reduces pain in patients, which reduces the use of opioids and other painkillers in patients. Bon Secours has a wide variety of surgeries with a minimally-invasive option; talk to your surgeon to see if it is the right choice for you.

Physical therapy can reduce or eliminate the need for opioids in some patients by changing the way you move, strengthening, and stretching your body to make it work better. With physical therapy locations across the metro area, you can find one convenient to you.
Many Bon Secours pharmacies are drug take-back locations where you can dispose of your unwanted drugs in a safe manner. Call the pharmacy you get your prescriptions from to see if they are a take-back location. 

What can I do to help?

  • If you are prescribed opioid painkillers for pain, talk to your doctor before filling the prescription. Find out:
    • Why your doctor is prescribing them;
    • How long you will need to take them;
    • What dosage level you need, and if that will change as your condition improves;
    • If you have a personal or family history of addiction;
    • The risks and side effects; and
    • If they are compatible with your existing medications.
  • If you do take opioid painkillers:
    • Take the minimum amount possible for the least amount of time possible. Physical therapy and mindfulness can help reduce pain and improve function, and can reduce your use of opioid painkillers. Do not take larger doses or more frequently than you have been prescribed.
    • Avoid alcohol.
  • If you have leftover painkillers, follow these instructions to dispose of them safely. Drug take-back locations are available at many Bon Secours pharmacies.
  • Ask your doctor if you need as many painkillers as they are prescribing. If you are going in for a minor procedure and you are told that you should be feeling all right after a week and your doctor prescribes a month’s worth of opioids, speak up and ask if they are prescribing the appropriate amount.
  • If you see someone who you suspect may have overdosed, call 911 immediately and stay with that person until help arrives.

Opioids are highly addictive. If you or someone you know needs help, call the 1-800-662-HELP (4357), a National Helpline from the Substance Abuse and Mental Health Services Administration to be routed to appropriate resources.

Source: Centers for Disease Control and Prevention; Virginia Department of Health